UpToDate
Official reprint from UpToDate®
www.uptodate.com ©2017 UpToDate, Inc. and/or its affiliates. All Rights Reserved.

Medline ® Abstract for Reference 150

of 'Pharmacotherapy of allergic rhinitis'

150
TI
Adverse reactions associated with echinacea: the Australian experience.
AU
Mullins RJ, Heddle R
SO
Ann Allergy Asthma Immunol. 2002 Jan;88(1):42-51.
 
BACKGROUND: Fifty percent of Australians use complementary and alternative medicines (other than vitamins) in any 12-month period, of which echinacea-containing products are increasingly popular. Recent reports have highlighted the risk of allergic reactions to complementary medicines in atopic patients.
OBJECTIVE: To determine the characteristics of adverse reactions linked to use of the popular herbal remedy echinacea.
METHODS: Five privately referred patients were evaluated by the authors in their office practice via skin prick testing (SPT) on the volar aspect of the forearm and radioallergosorbent test after adverse reactions to echinacea. As there was little published information on adverse reactions to echinacea, reports to the Australian Adverse Drug Reactions Advisory Committee were reviewed. Those suggestive of possible allergic reactions were evaluated in greater detail by anonymously surveying the healthcare professionals who had reported the cases and from one unreported case. Serum was collected for further analysis where possible.
RESULTS: Five cases of adverse reactions to echinacea were personally evaluated by the authors. Two patients suffered anaphylaxis and a third had an acute asthma attack 10 minutes after their first ever dose of echinacea. The fourth patient suffered recurrent episodes of mild asthma each time echinacea was ingested, and the fifth developed a maculopapular rash within 2 days of ingestion which recurred when rechallenged. Three of the patients had positive SPT results. Three reported repeated spontaneous "challenges" and symptoms after further ingestion of echinacea. Fifty-one Australian adverse drug reports implicating echinacea were also reviewed. There were 26 cases suggestive of possible immunoglobulin E-mediated hypersensitivity (4 anaphylaxis, 12 acute asthma, 10 urticaria/angioedema). Of these 26 patients, age ranged from 2 to 58 years, 78% were female and>50% were known to be atopic. Four were hospitalized, 4 reacted after their first known exposure, and 1 patient suffered multiple progressive systemic reactions. Twenty percent of 100 atopic subjects who had never taken echinacea also had positive SPT results to this substance when tested by one of the authors in his office practice.
CONCLUSION: Some atopic subjects have positive SPT results to echinacea in the absence of known exposure. Atopic subjects are also overrepresented in those experiencing reactions to echinacea. The possibility that cross-reactivity between echinacea and other environmental allergens may trigger allergic reactions in "echinacea-naïve" subjects is supported by the Australian data. Given its widespread (and largely unsupervised) community use, even rare adverse events become inevitable. Atopic patients should be cautioned appropriately.
AD
John James Medical Centre, Deakin, ACT, Australia. rmullins@bigpond.com
PMID